Alert archive / Oregon / Wind Advisories in 2019

Wind Advisory 11, NWS Medford, OR

February 15, 2019Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Feb 15, 2019, 2:03 PM PST for Klamath County, Lake County, Oregon. It took effect at Feb 15, 2019, 10:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2019, 2:03 PM PST (22:03 UTC)
In effect from
Feb 15, 2019, 10:00 PM PST
Expired
Feb 16, 2019, 7:00 AM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS76 KMFR 152203
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
203 PM PST Fri Feb 15 2019

ORZ030-031-161500-
/O.NEW.KMFR.WI.Y.0011.190216T0600Z-190216T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
203 PM PST Fri Feb 15 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST
SATURDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 10 PM this evening to 7 AM PST
Saturday. 

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Timing...Winds peak early Saturday morning and diminish later
  Saturday morning. 

* Locations include...Highway 31 near Summer Lake and high terrain
  of Lake County. 

* Impacts...Gusty winds will make travel difficult, especially for
  high profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
688 
WWUS76 KMFR 161450
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
650 AM PST Sat Feb 16 2019

ORZ030-031-161600-
/O.EXP.KMFR.WI.Y.0011.000000T0000Z-190216T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
650 AM PST Sat Feb 16 2019

...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING...

Winds have generally calmed below advisory levels, so the wind 
advisory will be allowed to expire. Breezy winds are still 
possible for the next couple of hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 15, 12:41 PM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 15, 12:41 PM PST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1241 PM PST Fri Feb 15 2019

...Updated Aviation Section...

.DISCUSSION...The latest satellite image clearly shows another
piece of energy that's approaching the Oregon coast. This will
move inland in the next couple of hours. The models (even the
short range high res hourly update) do not pick up on this
feature. A few lightning strikes have been observed earlier this
morning, so it would not be out of the question we have a few
isolated storms move onshore this morning. This is covered in the
forecast. The morning sounding shows the freezing level at 3200
feet and were expecting the showers that move in later this
morning to be moderate to heavy at times. Thus there is concern
for snow levels to briefly lower to around 1500 feet resulting in
brief road snow accumulations. Once the heavier showers pass by,
then any snow on the roads should melt off.

The rest of the forecast remains on track. The models data is
starting to roll in and there is not much change in terms of the
details. The biggest concern for road snow will be shortly after
dark into Saturday morning. The one notable difference is we could
see showers linger into Saturday night with snow levels near or at
the valley floors, therefore there is concern for additional road
snow Saturday night into early Sunday morning. We'll look at this in
more detail, but it's possible we may need to extend the end time of
the current winter weather advisories and winter storm warnings west
of the Cascades and possibly western Siskiyou County. -Petrucelli

&&

.AVIATION...For the 15/18Z TAFs...Showers and snow showers will
continue this afternoon with freezing levels around 2500 feet MSL.
So, expect snow showers across all mountains and east of the
Cascades and across much of Siskiyou and Modoc counties in Northern
California into mid-morning. The decrease in shower activity has
been short-lived as the next band of showers has come in earlier.
Expect some periods of convective low level wind shear, especially
for West-Side airports near showers. -Schaaf

&&

.MARINE...Updated 900 AM PST Friday 15 February 2019...Seas will
become very steep as a very high west swell builds into the waters
this morning. Showers with a few embedded thunderstorms will be
moving through the waters today associated with a front. These
showers will bring gusty and erratic winds today while the front
will bring gusty south winds that may briefly gust to gale force
during the afternoon. Seas will peak early this evening but remain
very high and very steep into Saturday morning. A series of weak
fronts will follow during the remainder of the weekend with high and
steep seas into Monday morning. -Schaaf

&&

PREV DISCUSSION... /Issued 251 AM PST Fri Feb 15 2019/

DISCUSSION...A cold front continues to move through the far
eastern portion of our forecast area this morning and will be
east of us within the next hour or so. There are considerable
showers behind this front, especially west of the Cascades. These
showers have been in the form of snow down as low as about 1500
feet so far, and there have been and continue to be impacts on
area roadways from this snow. The passes between Grants Pass and
Roseburg have been quite snowy, and chain restrictions are
currently in place for vehicles towing at the moment (see
tripcheck.com for updated conditions). The higher passes have
also seen some issues, but there have been more significant breaks
between bands of snow in these locations compared to the lower
and farther west passes. We haven't seen any reports of snow down
in the valley bottoms, but that certainly isn't out of the
question this morning. The area of showers stretches well
offshore, so we expect to continue to see similar conditions
through at least mid morning today.

There is a noticeable break between our current area of showers
and the next one associated with an upper low. We should see this
break late morning through early afternoon, and I would suspect
this break to be more noticeable in the valleys than in the
mountains. In the mountains, this break will likely manifest
itself more as a decrease in shower intensity than a stop in
shower activity. By late afternoon and this evening, the upper low
moves in and showers increase again. Snow levels will rise a bit
during the daylight hours then fall again as night falls. This
trend isn't really born out by the models (they tend to show snow
levels staying elevated tonight), but none of the models seem to
be doing particularly well with snow levels at the moment, so
we'll stick with the current forecast which has snow levels back
down near the valley bottoms again tonight. That being the case,
snow is likely to continue to impact even the lower passes
tonight, and we could see snow down into valley bottoms,
especially wherever showers are heaviest. The current winter
weather products cover this well and will remain in effect.

Showers and low snow levels continue through Saturday and we even
see residual showers all the way Sunday morning on some guidance.
By Saturday night and Sunday, snow levels will definitely be at
the west side valley bottoms. Amounts by this time will be light,
but any showers will fall as snow inland from the coast. We
expect to see generally dry conditions Monday and Tuesday with
only stray showers in relatively dry and cool northerly flow.
Another cold system drops in Wednesday for yet another round of
lower elevation snow potential. And this could be followed by yet
another cold system next weekend, so there is really no sign of
breaking out of this cold, wet pattern just yet. -Wright

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST this morning below 3000
     feet in the for ORZ029>031.
     High Surf Advisory until 10 AM PST Saturday for ORZ021-022.
     Winter Weather Advisory until 10 AM PST Saturday for ORZ024.
     Winter Storm Warning until 10 AM PST Saturday for ORZ024.
     Winter Weather Advisory until 10 AM PST Saturday below 2500 feet
     in the for ORZ023-025-026.
     Winter Weather Advisory until 4 PM PST Saturday above 2500 feet
     in the for ORZ027-028.

CA...Winter Storm Warning until 10 AM PST Saturday for CAZ080.
     Winter Weather Advisory until 10 AM PST Saturday for CAZ082.
     Winter Storm Warning until 10 AM PST Saturday for CAZ082.
     Winter Weather Advisory until 10 AM PST Saturday for CAZ080.
     Winter Weather Advisory until 10 AM PST Saturday for CAZ081.
     Winter Weather Advisory until 10 AM PST Saturday for CAZ083.
     Winter Weather Advisory until 10 AM PST this morning for CAZ085.

Pacific Coastal Waters...High Surf Advisory until 10 AM PST Saturday for PZZ350-356.
     Hazardous Seas Warning until 10 AM PST Saturday for
     PZZ350-356-370-376.

In the hours before

Local storm report, Feb 15, 11:16 AM PST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1116 AM PST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             1 W WILLIAMS            42.22N 123.29W
02/15/2019  M3.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            1600FT ELEVATION STATION ELEVATION: 1650 FT.

&&

NSK
Local storm report, Feb 15, 12:29 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1229 PM PST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             PORT ORFORD             42.75N 124.49W
02/15/2019  M0.25 INCH       CURRY              OR   PUBLIC

            HAIL MEASURED BY RULER AT 0.5 INCHES. TIME
            ESTIMATED FROM RADAR. REPORT VIA SOCIAL
            MEDIA GRAPHIC.

&&

CZS
Local storm report, Feb 15, 12:38 PM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1238 PM PST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             4 WSW MERLIN            42.50N 123.49W
02/15/2019  M4.0 INCH        JOSEPHINE          OR   PUBLIC

            REPORTED AT WEST PICKETT CREEK, OREGON.

&&

NSK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 1:49 PM PSTSmall Craft Advisory for Hazardous SeasMFR68 hr
Feb 15, 2:13 PM PSTSpecial Weather StatementMFRCurry32 min
Feb 15, 2:14 PM PSTSpecial Marine WarningMFR16 min

Nearby

Wind Advisories in Oregon, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.